Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Phoenix, AZ

October 21, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 21, 2018, 7:35 PM MST for Maricopa County, Arizona. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2018, 7:35 PM MST (02:35 UTC)
Expired
Oct 21, 2018, 8:00 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 16 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 7:44 PM MSTHAIL 13 Nw Chandler, AZSPOTTER REPORTED QUARTER SIZED HAIL IN NW CHANDLER.
Oct 21, 7:51 PM MSTHAIL 0.251 E Tempe, AZTRAINED SPOTTER REPORT OF PEA--SIZED HAIL AT MCCLINTOCK & SOUTHERN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS55 KPSR 220235
SVRPSR
AZC013-220300-
/O.NEW.KPSR.SV.W.0101.181022T0235Z-181022T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
735 PM MST SUN OCT 21 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 800 PM MST.

* At 734 PM MST, a severe thunderstorm was located over Chandler
  Fashion Center Mall, or near Chandler, moving north at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Phoenix, Mesa, Chandler, Gilbert, Tempe, East Mesa, Mesa Riverview
  Mall, Tempe Marketplace, Arizona Mills Mall, Gilbert City Hall,
  Downtown Mesa, Chandler City Hall, Superstition Springs Mall, San
  Tan Village Mall and Freestone Park.

* This includes the following highways...
  AZ Interstate 10 between mile markers 151 and 161.
  US Highway 60 between mile markers 173 and 189.
  AZ Route 87 between mile markers 166 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 11169 3329 11206 3344 11202 3344 11166
TIME...MOT...LOC 0234Z 186DEG 33KT 3334 11189 

HAIL...0.88IN
WIND...60MPH
 
$$

Hirsch
2 follow-up statements
600 
WWUS55 KPSR 220244
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
744 PM MST SUN OCT 21 2018

AZC013-220300-
/O.CON.KPSR.SV.W.0101.000000T0000Z-181022T0300Z/
Maricopa AZ-
744 PM MST SUN OCT 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR MARICOPA COUNTY...

At 744 PM MST, a severe thunderstorm was located over Mesa Riverview
Mall, or near Tempe, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, East Mesa, Mesa Riverview
Mall, Tempe Marketplace, Arizona Mills Mall, Gilbert City Hall,
Downtown Mesa, Chandler City Hall, Superstition Springs Mall, San Tan
Village Mall and Freestone Park.

This includes the following highways...
AZ Interstate 10 between mile markers 151 and 161.
US Highway 60 between mile markers 173 and 189.
AZ Route 87 between mile markers 166 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 11169 3329 11206 3344 11202 3344 11166
TIME...MOT...LOC 0244Z 186DEG 33KT 3344 11188 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch
032 
WWUS55 KPSR 220255
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
755 PM MST SUN OCT 21 2018

AZC013-220305-
/O.EXP.KPSR.SV.W.0101.000000T0000Z-181022T0300Z/
Maricopa AZ-
755 PM MST SUN OCT 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
800 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3329 11169 3329 11206 3344 11202 3344 11166
TIME...MOT...LOC 0255Z 186DEG 33KT 3353 11187 

$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:42 PM MST, 53 minutes earlier.

Area forecast discussion, Oct 21, 6:42 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
642 PM MST Sun Oct 21 2018

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
Periods of isolated showers and thunderstorm for Phoenix and
scattered showers and storms to the south and east of Phoenix will
prevail through Tuesday, although only modest rainfall is
anticipated for most areas. Temperatures will also cool slightly
with readings closer to seasonal normals. Drier conditions will move
into the region by the middle of the week with temperatures
remaining near seasonal normals before a warming trend into next
weekend.

&&

.DISCUSSION....
Current radar is painting some scattered to isolated showers and
thunderstorms, some already severe, extending from eastern Pima
county northeastward to southern Gila county associated with the
latest shortwave rotating around the main upper level low pressure
system just off the west coast. Another day of gusty east-
southeasterly winds continue to blow across the central and
eastern parts of region ahead of this system associated with a
lingering low level southeasterly moisture jet.

For the later half of this afternoon, tonight, and on and off
through Tuesday expect fair chances of isolated showers and
thunderstorms through Phoenix with more scattered coverage expected
to the south, southeast and east of the Phoenix metro. Good
dynamics with southwesterly jet stream energy aloft and lingering
boundary layer moisture and moisture advection out of northern
Mexico, amidst increasing afternoon instability will support our
next round of isolated thunderstorms later this afternoon and into
tonight. The main threats expected with any of these larger
storms with be the potential for severe downburst winds and large
hail up to 1 inch. SPC mesoscale analysis also shows DCAPE values
from 1100- 1500j/kg for the afternoon and evening. There is also
the potential for locally heavy rainfall with some isolated areas
of fleeting, minor flooding, although rainfall totals are
expected to be mostly very modest and hit and miss.

After a period of stalling to our west, the low pressure system is
forecast to finally kick out to the east as an open shortwave on
Monday night and Tuesday giving the region another spike in the
early week, on and off, hit and miss storm chances. Although
rainfall amounts will continue to be mostly very modest. During this
time temperatures will also drop a bit into a more seasonable mid
80s.

By Thursday a ridge of high pressure builds from CA through the
Pacific northwest and a weak, saggy low develops off the coast of
Baja California. Then by the weekend the eastern nose of the
ridge will build into Arizona. As a result expect a warming trend
for the latter part of the week with highs again flirting with the
90 degree mark by Saturday. So overall the mid to latter half of
the week is shaping up to be fairly pleasant weatherize.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Showers and thunderstorms have generally stayed south and east of
the terminals with just one severe thunderstorm briefly moving
within the vicinity of KIWA between 00-01Z. New cells developing
southwest of CGZ will attempt to move north over the next two
hours, but the environment appears to be stabilizing as KPHX
aircraft soundings show a developing inversion between 8-10 kft.
Thus, we have included VCSH through 03-04Z expecting that these
cells will weaken before moving into the terminals, but shear in
excess of 30 knots may be able to overcome the stabilizing air
mass to allow thunderstorms to persist well into the evening
hours. If this occurs, we will amend the TAFs as needed.
Convective activity should be very isolated and much weaker
overnight before picking back up during the morning and afternoon
hours. Confidence on any one period for convection to affect the
terminals tomorrow is too low, so for now we left it out of the
TAF. Winds tomorrow should generally remain east-southeasterly at
10-15 knots with possibly a very late westerly switch after 00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts are expected through tomorrow afternoon as
light winds persist under mostly clear skies. Westerly headings at
KIPL will become more easterly tomorrow afternoon whereas KBLH
will be variable before becoming more S-SE tomorrow afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions and slightly lower humidities will return during
the Wed-Sun period as winds aloft become more westerly. Winds
should remain at 15-20 mph or less area-wide. Minimum humidities
will be on the decrease through the weekend, with values in the
15-50 percent range Wed (lowest over SE CA) dropping into the
teens and 20s by the weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Oct 21, 5:39 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             8 ESE APACHE JUNCTION   33.38N 111.42W
10/21/2018  E1.50 INCH       PINAL              AZ   PUBLIC

            PUBLIC REPORTED PING PONG BALL SIZED HAIL IN
            GOLD CANYON VIA TWITTER.

&&

INS
Local storm report, Oct 21, 5:49 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             6 SE APACHE JUNCTION    33.36N 111.47W
10/21/2018  E0.88 INCH       PINAL              AZ   PUBLIC

            PUBLIC REPORTED NICKEL SIZED HAIL IN GOLD
            CANYON VIA TWITTER.

&&

INS
Local storm report, Oct 21, 5:52 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 SE APACHE JUNCTION    33.36N 111.46W
10/21/2018  E0.88 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL IN GOLD
            CANYON.

&&

INS
Local storm report, Oct 21, 6:33 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             9 NNW FLORENCE          33.15N 111.45W
10/21/2018  E1.00 INCH       PINAL              AZ   PUBLIC

            **DELAYED REPORT... PUBLIC REPORTED NICKEL
            TO QUARTER SIZED HAIL NEAR SAN TAN VALLEY
            VIA PICTURE ON TWITTER.

&&

INS
Special weather statement, Oct 21, 6:33 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST SUN OCT 21 2018

AZZ553-554-220215-
Northwest Pinal County AZ-West Pinal County AZ-
633 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 715 PM MST/715
PM PDT/...

At 633 PM MST/633 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Arizola, or 8 miles southwest of Casa
Grande, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Casa Grande, Coolidge, Maricopa, Arizona City, Blackwater, Toltec,
Arizola, Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 10 between mile markers 181 and 204.
AZ Interstate 8 between mile markers 155 and 178.
AZ Route 87 between mile markers 131 and 146.

LAT...LON 3305 11214 3308 11150 3284 11153 3273 11167
      3273 11174 3276 11174 3276 11177 3280 11178
      3279 11187 3277 11189 3276 11205 3273 11206
TIME...MOT...LOC 0133Z 188DEG 18KT 3281 11186

Hirsch
Local storm report, Oct 21, 7:28 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             3 W SUN LAKES           33.22N 111.92W
10/21/2018  E1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            AT LEAST QUARTER SIZE HAIL CURRENTLY
            OCCURRING ALONG I-10 NEAR SUN LAKES.

&&

LJH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal62 min
Oct 21, 6:33 PM MSTSpecial Weather StatementPSRPinal42 min
Oct 21, 6:40 PM MSTSevere Thunderstorm WarningPSRPinal41 min
Oct 21, 7:04 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal26 min
Oct 21, 7:50 PM MSTSpecial Weather StatementPSR40 min
Oct 21, 7:57 PM MSTSpecial Weather StatementPSRPinal48 min
Oct 21, 8:42 PM MSTSpecial Weather StatementPSRGila78 min
Oct 22, 3:42 AM MSTSpecial Weather StatementPSR48 min
Oct 22, 4:00 AM MSTSpecial Weather StatementPSRPinal45 min
Oct 22, 5:35 AM MSTSpecial Weather StatementPSRGila25 min
Oct 22, 7:13 AM MSTSpecial Weather StatementPSR32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.